There are many medications that affect the way your body cools itself during extremely high temperatures that could put you at risk for developing heat-related illnesses. Beta-blockers and amphetamines are examples. Many of these medications are ones taken by psychiatric patients, yet rarely do we hear warnings on the news to check on this population along with the elderly and children during extreme heat like I think we should.
I am on propranolol (beta-blocker), Adderall (amphetamine), Cymbalta (antidepressant), Risperdal (antipsychotic), Ativan (antianxiety), and Topamax (anticonvulsant), all of which increase my sensitivity to heat.
So, when we were boating last weekend in the 95F degree weather and stopped for lunch to which the group “leader” thought it would be a great idea to sit outside and eat, I said, “Are you crazy?!”
I didn’t really say that, but I did ask if everyone would rather eat indoors, to which the leader responded, “No way!” and everyone else followed suit by sheepishly smiling. So, I got up, recruited my husband to walk with me into the restaurant and we sat in the air-conditioning until our food was served. By this time, I was cooled off and probably saved myself from the beginnings of some heat exhaustion.
Even though my friends know I am on psych meds, they don’t get the seriousness of the side effects. It’s up to me to be assertive enough to take care of myself, and that’s what I did.
The next morning we went on a hike, and while the morning temperatures were cooler, the steep hills got my heart pumping and pores sweating. We took a 15-minute rest break on a bench by the lake.
After our rest break, I noticed my friends’ faces were no longer perspiring or flushed. I, on the other hand, felt like I was running a fever and was feeling light-headed and nauseous. I decided it would be best to call my husband to come pick me up rather than continue on the rest of the hike with them, so that is what I did.
It bums me out that I can’t keep up with my friends in the heat, but without my medications I wouldn’t be able to do anything with them regardless of the weather.
Here’s a brochure by the Ohio Dept. of MH which includes a list of some of the medications that can impair the heat response, as well as what to look for and do in the case of heat exhaustion and heat stroke.
RxList is a comprehensive drug index that provides in-depth information on probably every drug you are on. Search the medications you are currently taking to see if they make you sensitive to the sun or heat, or ask your doctor or pharmacist.
Heat illness is very serious. Make sure you know if your medication is putting you at risk. Let’s keep summer safe!
If you enjoyed this article, please consider sharing it.
Pingback: Psychiatric Medication and Heat Illness | Write into the Light | MAKE BPD STIGMA-FREE!
You are apparently smarter than I am. Twice I’ve been taken to the emergency room for heat and severe dehydration. The side effects of these meds should not be ignored. Thank you, WIL
I learned the hard way a few years ago and became disoriented and severely dehydrated. Should have probably went to the hospital but recovered on my own. I think this issue contributes to our weight gain as well- exercise equals sweating equals less ability to cool down equals complications. I avoid sweating if at all possible. I just end up feeling physically sick.
Excellent post! So glad to be a new follower!
Thanks, Dyane, and welcome!!! I see you have taken a look around and have found me on Facebook as well. Yay! Looking forward to social mediating with you. 🙂
Hi again! Yes, I liked the FB page and also started following your Turtle Way journal. 🙂 I’m looking forward to getting to know you via your blog & I’ll start sharing my new finds with my networks. I’m on Twitter: @birthnewbrain and thank you for the follow. I’m excited to have had the good fortune of finding “Write into The Light” during a leisurely search on WordPress!
This is major issue for me, I will wake up with sweats in the night (I have had blood tests for menopause but it’s not that). I will be hot and sweating and everyone else is ok, it’s horrible and sometimes embarrassing because at times you can literally see it dripping down my face. My psychiatrist asked me but the benefits out way the negatives, you can cope with the sweating…. Well what do you answer to that???
That sounds awful. I’m sorry to hear they affect you that way. 😦
Pingback: 20 Tips for Staying Cool This Summer - Eluxe Magazine